Zoloft, generically known as Sertraline, belongs to a category of antidepressants, SELECTIVE SEROTONIN REUPTAKE INHIBITORS OR SSRIs. Like other SSRIs, Zoloft may cause weight changes in some people.
Weight loss is a common side effect, affecting children and adolescents, more frequently than adults. If you are losing large amount of weight and you are not supposed to lose it, you might have to stop taking the medication. Around 1 percent of the patients, taking Zoloft, gain weight. It’s unclear whether the medication itself or a combination of lifestyle changes, underlying conditions and other factors is to blame for weight gain in patients taking Zoloft.
Signs And Symptoms
Weight loss is often followed by appetite loss, nausea upon eating, and disinterest in food preparation and consumption. Reduced caloric intake and occasionally an increase in physical activity because of reduced depressive symptoms are usually the primary causes of weight loss in patients taking Zoloft.
Rapid weight loss or gain can have serious health implications. People who are underweight are likely to suffer from reduced immunity, low energy levels and nutritional deficiencies. Underweight women can have irregular menstrual cycles and reduced fertility.
The best way to prevent weight gain or weight loss while taking Zoloft is sticking to a healthy diet and regular exercise. One should include appropriate amount of fresh fruits, vegetables, whole grain, low dietary fibres, low-fat dairy products in their healthy diet. The exercises that help building muscle mass can be an advantage for the people who experience underweight while taking Zoloft.
Weight gain and loss are generally most pronounced at the beginning of treatment and often disappear after a few months. If weight changes are persistent or severe, your doctor may adjust the dose of medication or prescribe other treatments.